With the opioid epidemic in full swing, we urge all our readers to spread the word: Narcan over the counter is now available.
Narcan is the brand name for naloxone. Simply put: naloxone rapidly reverses overdose deaths because it binds to opioid receptors in the brain. That effectively stops the opiates from further depressing the person’s respiratory system. When a person overdoses on opioids, their breathing stops and they eventually die from lack of oxygen. Narcan restores breathing and effectively saves their life.
How to Get Narcan Over the Counter
Narcan is available over the counter at your local pharmacy. Even better, insurance partially covers it. But this life-saving drug is not chilling out in the open next to the baby aspirin. It’s only available through the pharmacist.
We’ve verified the procedure in California (it may vary by state). Call us at 855-737-7363 for specific details. Here’s how:
- Go to a CVS or Walgreens Pharmacy Other pharmacies are not guaranteed to carry it, but they might. Call ahead to verify, or just ask next time you pick up a script!
- Bring Insurance (if you have it) If you’re already in their system, great. If not, bring your insurance card so they can check your coverage.
- Tell the pharmacist that you need Narcan They will write the prescription for you on the spot, no physician needed.
- Get it Filled And be sure to spread the word! Narcan saves lives, and you never know who you may be helping down the road.
There is really no way to overestimate the seriousness of overdose. If your loved one has overdosed, whether or not you have Narcan on hand, make sure you call 911.
Overdose Mortality: Don’t Gamble with Lives
So why do people die from overdose, exactly? Here’s a breakdown of what happens in the case of opiate overdose (the process is different for stimulants):
- An overdose occurs when a person’s drug tolerance is not high enough to sustain vital functions after a certain dosage of drug is introduced into the bloodstream. That can be either intravenously (needles), nasally (snorting), or through the lungs (smoking). Intravenous overdose is the most common because it’s the most direct route.
- Opiates belong to the depressant drug class. That means they slow down brain function. Since the brain is constantly sending electric signals to the body telling it what to do (and how to do it), body functions are also slowed by depressants.
- The respiratory system is responsible for breathing—i.e., delivering oxygen to the blood and brain. When a person overdoses on opiates, they fall unconscious, breathing slows, and eventually it stops entirely.
Lack of oxygen introduces a host of dangers. Brain hypoxia, or lack of oxygen to the brain, can lead to permanent brain damage and death. If your loved one has overdosed, call 911! If they need treatment, call our addiction counselors: 855-737-7363
Availability by State
Forty-six states offer Narcan over the counter at both Walgreens and CVS. There are only two states where Narcan can’t be found at either Walgreens or CVS (Hawaii and Wyoming). See the map below for availability at these major pharmacies. Be sure to check your local pharmacy for availability.
- CVS: Naloxone by State (Updated by CVS)
- Walgreens State Availability Update (Most Recent as of 11/12/2017)
Narcan Controversy: Stop Judging Rock Bottom
Many have speculated that Narcan emboldens addicts to overdose because they have a safety net, so to speak. “The Narcan can just bring me back, right? Might as well use more!”
Although this is a legitimate talking point in theory, it should NEVER prevent someone from being saved by Narcan in practice. The depths of an active addict’s desperation goes much wider and deeper than indifference toward being saved from an overdose. So what if it takes more than one near-death experience to get into treatment? Many successful recovering addicts and alcoholics have several of those under their belt. If you have any concerns about a loved one who is at risk of overdosing, call our addiction counselors: 855-737-7363
Author’s Testimonial: I blacked out with alcohol poisoning more times than I could count when I was active in my disease. One morning, I woke up in an ER after being found unconscious with a blood alcohol content of .47 (anything above .35 is potentially fatal), but cracked the same handle of vodka later that day. I didn’t get sober until much later. But I could have easily died that day if they hadn’t pumped my stomach (the alcoholic’s OD equivalent of Narcan). I now have three years of sobriety. Don’t ever say that saving a person who has overdosed is “just encouraging them”.
Bottom Line: It Saves Lives
Who cares what my rock bottom looks like? Or anyone else’s? Don’t ever try to discourage others from procuring Narcan because “naloxone is enabling.”
Narcan saves lives, period. It makes room for people to survive overdose and seek treatment: 855-737-7363
Any other arguing points about enabling come second; therefore, they’re moot.
People can only get treatment if they’re alive. If you or a loved one is ready to get help for addiction, call a New Start counselor today: 855-737-7363